Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Pueblo, CO

July 10, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2004, 1:05 PM MDT for Las Animas County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 1:05 PM MDT (19:05 UTC)
Expired
Jul 10, 2004, 3:00 PM MDT
In force
115 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 101905
SVRPUB
COC071-102100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
104 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL LAS ANIMAS COUNTY...AND WAS
  MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  RURAL SOUTHERN LAS ANIMAS COUNTY THROUGH 230 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3710 10464 3694 10455 3704 10411 3729 10425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:44 AM MDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 10, 3:44 AM MDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
344 AM MDT SAT JUL 10 2004

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY: THE UPPER LEVEL PATTERN OF A CLOSED LOW OVER THE
PAC NW AND A RIDGE OVER THE CENTRAL PORTION OF THE US CONTINUED
EARLY SAT MORNING. ACROSS THE STATE...CONVECTION PERSISTED...
THOUGH THE MAJORITY OF THE STORMS WERE PUSHING EAST. ABUNDANT
MOISTURE REMAINED IN THE WAKE OF ALL THE ACTIVITY FRI NIGHT...WITH
PLENTY OF CLOUD COVER AND SFC DEWPOINTS IN THE 50-60 DEG RANGE FOR
THE PLAINS.

TODAY AND TONIGHT: PLENTY OF MOISTURE WILL REMAIN ACROSS THE E
PLAINS THROUGH THE MORNING TODAY. WITH THE GFS AND META MODELS
INDICATING SLIGHTLY WARMER TEMPS AND A MINOR DISTURBANCE ONCE
AGAIN RIDING THE RIDGE ACROSS THE STATE...TODAY COULD BE A REPEAT OF
FRIDAY. THE PERSISTING CONVECTION ON RADAR THIS AM POINTS TO THE
POSSIBILITY OF THE MODELS BEING A BIT TOO DRY AND WARM. WHILE
THE FIRST HALF OF THE DAY LOOKS TO REMAIN SOMEWHAT ACTIVE...THERE IS
SOME HOPE FOR THE AFTN AS THE META MODEL IS INDICATING THAT THE
MOISTURE WILL START TO BE PUSHED OUT DUE TO SW SFC WINDS. CAPE...
WHICH IS INITIALLY HIGH ACROSS THE E PLAINS...IS THEN CUT DRASTICALLY
BY THIS EXODUS OF MOISTURE INTO KS AND NE. VERY LITTLE BULK SHEAR
ALSO POINTS AT LESS OF A SEVERE THREAT...AND THE UPPER DISTURBANCE
MOVES ON BY 0Z. SO...WHILE SEVERE WEATHER REMAINS A POSSIBILITY...
MOST LIKELY SCENARIO TODAY IS SCATTERED CONVECTION...MORE SO OVER THE
MTS. HAD TO BUMP UP THE MAX T GRIDS SLIGHTLY SINCE LATEST NUMERICAL
GUIDANCE WAS INDICATING SIG WARMER TEMPS...BUT DID NOT GO AS HIGH
SINCE TEMPS WILL GET A SLOWER START.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...TYPICAL JULY WEATHER THROUGH THE WEEK...WITH A POTENTIAL CHANGE
TOWARDS THE WEEKEND...

SUNDAY: THE UPPER RIDGE STARTS TO INCREASE INFLUENCE ACROSS THE
STATE ON SUNDAY...WITH DRIER AIR STARTING TO MOVE AND WARMER TEMPS.
RESIDUAL MOISTURE LEFT OVER FROM SAT COMBINED WITH ABUNDANT SOLAR
HEATING SHOULD HELP SPARK ISOLATED AFTN AND EVE STORMS ONCE AGAIN...
WITH MORE SCATTERED COVERAGE OVER THE HIGHER TERRAIN.

MONDAY THROUGH FRIDAY: CONTINUED HOT PATTERN THROUGH THE WORK WEEK
AS THE UPPER RIDGE AXIS BACKS ACROSS COLORADO. GFS MODEL SHOWS THE
PREDICTABLE CONVECTIVE BLOW-UP EACH DAY BUT EVEN SO...ISOLATED STORMS
ORIGINATING OVER THE MTS EACH AFTN AND EVE IS A GOOD BET SINCE THERE
WILL BE NO SHORTAGE OF HEATING. TEMPS WILL BE IN THE 90S TO NEAR
100 EACH AFTN ACROSS THE EASTERN PLAINS...AND IN THE 80S FOR THE
HIGH VALLEYS. LITTLE CHANGE WAS NEEDED TO THE ONGOING GRIDS SINCE
ALL INDICATIONS POINT TO A SOMEWHAT STAGNANT WEATHER PATTERN.
HOWEVER...SOME CHANGES MIGHT BE IN THE OFFING NEAR THE WEEKEND. NOT
A LOT OF COOLING IS EXPECTED...BUT THE ECMWF HAS BEEN INDICATING A
POSITION FURTHER WEST FOR THE UPPER RIDGE FOR THE PAST COUPLE OF
DAYS...AND NOW THE GFS IS INDICATING THE SAME THING JUST A DAY OR
TWO LATER. THIS WILL BRING MORE OF A NW FLOW FOR THE REGION...
AND THE POTENTIAL OF SHALLOW MOISTURE SURGES ACROSS THE E
PLAINS. TAKING THIS INTO CONSIDERATION...ONLY MOVE MADE AT THIS TIME
IS TO BUMP UP SLIGHTLY THE CLOUD COVER AND POPS FOR THE ENTIRE CWA
THURS AND FRI. IF THIS TREND CONTINUES IN THE MODELS...THEN TEMPS
MIGHT HAVE TO BE COOLED AS WELL AS INCREASED PRECIP CHANCES.
MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 10, 7:00 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUL 10 2004

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ONCE AGAIN LIKELY TO OCCUR OVER THE
MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. WITH TEMPERATURES
INCREASING ALOFT TODAY AND SOME DRYING OF THE ATMOSPHERE...THE
STORMS ARE NOT ANTICIPATED TO BECOME SEVERE. HOWEVER...LOCALLY HEAVY
RAIN WILL BE POSSIBLE WITH ANY STORMS WHICH DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS PORTIONS OF SOUTHEAST AND SOUTH CENTRAL COLORADO.
THESE THUNDERSTORMS ARE EXPECTED TO BE PRIMARILY DRY...SO THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

HODANISH/MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:50 PM MDTSevere Thunderstorm WarningPUBBent, Otero55 min
Jul 9, 6:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Jul 9, 7:02 PM MDTSevere Thunderstorm WarningPUBEl Paso88 min
Jul 9, 7:22 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 9, 8:46 PM MDTSevere Thunderstorm WarningPUBEl Paso89 min
Jul 9, 9:31 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jul 9, 11:33 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min
Jul 10, 12:16 AM MDTFlash Flood WarningPUBEl Paso3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.